Florida, 2024

Damaging Wind in Florida, March 27, 2024

March 27, 2024 · NWS JAX · 1 event in 1 county or zone

A couple waves of strong to severe storms moved across the region ahead of a cold front under passing short wave troughs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A couple waves of strong to severe storms moved across the region ahead of a cold front under passing short wave troughs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 27, 7:04 AM EST, 51 minutes earlier.

Area forecast discussion, Mar 27, 7:04 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
804 AM EDT Wed Mar 27 2024

...New AVIATION...

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS
EVENING...
...WAVES OF HEAVY DOWNPOURS MAY RESULT IN LOCAL FLOODING...
...COOLER AND DRIER AIR MASS ARRIVES THURSDAY NIGHT AND CONTINUES
THROUGH SATURDAY MORNING...

.SYNOPSIS...
Issued at 450 AM EDT Wed Mar 27 2024

Early morning surface analysis depicts a wavy frontal boundary
extending from the Appalachians southward through the FL Panhandle
and northern portions of the Gulf of Mexico. Meanwhile, high
pressure (1021 millibars) was building southeastward through the
Plains states in the wake of this front. Aloft...southwesterly
flow was deepening across our region between stout ridging over
the northwestern Caribbean Sea and a northern stream trough that
was digging east-southeastward from the High Plains towards the
Great Lakes region. Otherwise, a southern stream trough was
progressing eastward across west Texas. Waves of convection
continue to push north-northeastward ahead of the slow moving
front from the FL Big Bend and Apalachee Bay and into southwest
and south central GA, with strong convection located just west of
the Alapaha River as of 09Z. Thick cirrostratus was blowing off of
this deep convection and was blanketing locations along and north
of the Interstate 10 corridor, with multi-layered cloudiness
otherwise in place across much of southeast GA. Thinner cirrus was
located over north central FL. Warm air advection on the heels of
a south-southeasterly breeze was keeping temperatures and
dewpoints in the mid to upper 60s nearly area-wide as of 09Z.

&&

.NEAR TERM...
(Today and Tonight)
Issued at 450 AM EDT Wed Mar 27 2024

Waves of convection will gradually overspread western portions of
the Suwannee Valley and inland southeast GA this morning, with
cold pool / convective outflow interactions likely pushing the
leading edge of this convection across the Interstate 10 corridor
this morning. This activity will likely weaken as it moves
eastward and encounters a more stable air mass. A few breaks in
the multi-layered cloudiness are expected to develop during the
early to mid-afternoon hours, which will help to destabilize our
atmosphere. Meanwhile, a trough migrating through the southern
branch of the jet stream across Texas will create a 130-knot jet
streak at 250 millibars (around 35,000 feet) downstream of this
feature, with this jet streak becoming aligned over the Deep
South this evening. This feature will develop a wave of low
pressure along the frontal boundary over Apalachee Bay late this
afternoon, with this feature then progressing northeastward across
inland southeast GA tonight.

Strengthening southwesterly flow aloft overtop of the slow moving
surface frontal boundary will lift a batch of shortwave energy
across our area this afternoon. A low level south-southwesterly
jet around 40 knots will accompany the arrival of this shortwave
energy, with ML CAPE values rising to the 1,000 - 1,500 j/kg range
for locations south of Interstate 10 this afternoon. The next
wave of convection will push northeastward from Apalachee Bay and
the FL Nature Coast during the mid-afternoon hours, with activity
expanding in coverage and intensity during the late afternoon and
early evening hours throughout our area. Strong to isolated severe
thunderstorms will be possible, with stronger activity capable of
producing damaging wind gusts of 40-60 mph, hail, and frequent
lightning strikes. Thicker cloud cover today will keep highs in
the 70s for southeast GA and the Suwannee Valley, while breaks in
the cloud cover early this afternoon allow for highs to climb to
the low and possibly middle 80s for north central and portions of
coastal northeast FL.

Additional waves of convection are expected overnight as the wave
of low pressure crosses our region and the cold front begins to
make some eastward progress. Multiple rounds of downpours will
result in widespread 1-3 inch rainfall amounts across our area. We
decided to expand the Flood Watch across additional counties in
interior southeast GA and the Suwannee Valley, where we have a
higher likelihood of localized totals in the 3-5 inch range. That
being said, the Weather Prediction Center has expanded the area of
the Slight Risk of Excessive Rainfall along the I-10 corridor in
northeast FL, and we may need to include additional counties in
the Flood Watch area later today, based on forecast trends.
Localized flooding will be possible nearly area-wide tonight,
especially if downpours train over more normally flood prone
and/or urban locations.

Rainfall will end across inland southeast GA and the Suwannee
Valley overnight, with the cold front expected to approach the
I-95 corridor towards sunrise on Thursday, with downpours
remaining possible into the early morning hours for north central
FL and coastal locations in northeast FL and southeast GA. Cool
air advection on the heels of breezy northwesterly winds will
drive lows down to the mid and upper 50s for inland southeast GA
and the Suwannee Valley by sunrise on Thursday, with 60s expected
ahead of the front elsewhere.

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 450 AM EDT Wed Mar 27 2024

Majority of convection associated with the frontal passage will
disperse and move offshore with a potential for some lOtherwise, VFR conditions will prevail through at least 11Z at the
regional terminals.ast lingering developments over southeast
Georgia in the afternoon hours. High pressure conditions will
settle in over the forecast area by the end of the week with
clearing skies, dry weather, and with breezy northeasterly winds
becoming more mild and variable by Friday. Temperatures will dip
down during the latter part of the week with daily highs reaching
up into the lower to mid 70s with overnight low temperatures
dropping into the mid to upper 40s for inland areas.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 450 AM EDT Wed Mar 27 2024

High pressure ridging over the region will persist through the
weekend and into the beginning of next week with dry weather
conditions through much of the period. Convection may return to
the region by midweek as the influence of high pressure begins to
diminish and instability ahead of an approaching frontal boundary
moves into the southeast US. Temperatures will experience a
warming trend over the weekend and into the beginning of next week
with max temps rising to be well above average by Monday.

&&

.AVIATION...
(12Z TAFS)
Issued at 757 AM EDT Wed Mar 27 2024

Ceilings are expected to lower to the 3,000-4,000 foot range
towards 15Z at the regional terminals as showers begin to
develop. Thunderstorm chances increase after 18Z, and we indicated
a PROB30 group for gusty winds and MVFR visibilities during
heavier downpours during the late afternoon and early evening
hours. This wave of convection should depart our region by 03Z,
with ceilings expected to lower to IFR. The next wave of showers
with isolated embedded thunderstorms will likely impact the
regional terminals during the overnight and predawn hours on
Thursday. Winds this morning shift to southerly while gradually
increasing to around 10 knots by 16Z. The Atlantic sea breeze will
develop during the afternoon hours, moving across the SGJ
terminal during the mid-afternoon hours, shifting surface winds to
southeasterly at 10-15 knots outside of developing thunderstorm
activity.

&&

.MARINE...
Issued at 450 AM EDT Wed Mar 27 2024

Elevated seas will continue through Thursday, with Small Craft
Advisory level seas of 5-7 feet persisting offshore. Small Craft
should Exercise Caution if venturing into the near shore waters
through tonight, where seas of 4-6 feet are expected. Otherwise, a
slow moving cold front stretching across the Florida panhandle
early this morning will approach our local waters this evening. A
wave of low pressure will develop along this front tonight, with
this feature strengthening as it accelerates northeastward off the
Carolina coast on Thursday. Showers and thunderstorms will
overspread our region this afternoon, with strong to isolated
severe thunderstorms possible over our local waters late this
afternoon through this evening. Stronger activity will be capable
of producing strong wind gusts, hail, and frequent lightning
strikes.

Waves of downpours and embedded thunderstorms will continue along
this slow moving front overnight through Thursday morning,
followed by a surge of northwesterly winds on Thursday afternoon
following the passage of the front. Winds may briefly reach Small
Craft Advisory levels on Thursday afternoon for the offshore
waters before shifting to northerly while gradually diminishing
on Thursday night and Friday. High pressure will then build
directly over our waters on Friday evening before shifting
southward this weekend, allowing for prevailing south-
southwesterly winds.

Rip Currents: A long period east-northeasterly swell will combine
with elevated seas to create a high risk of rip currents at all
area beaches today. Breakers of 4 to 6 feet at the northeast FL
beaches will be slow to subside on Thursday, and another day of
high risk conditions is expected. Breakers of 3-5 feet today at
the southeast GA beaches will subside to 2-4 feet on Thursday,
resulting in a high-end moderate risk.

&&

.HYDROLOGY...
Issued at 450 AM EDT Wed Mar 27 2024

Water levels continue gradually receding all along the Altamaha
River, with minor flooding expected to continue during the next
several days along upper portions of the Altamaha River near the
Baxley gauge. Meanwhile, runoff from more recent rainfall is
resulting in rises along the Satilla River, with minor flooding
beginning along lower portions of the Satilla River near the
Atkinson gauge on Thursday. Additional rises all along the
Satilla River are possible during the upcoming weekend.

A slow moving frontal boundary will impact our region through
Thursday morning. Widespread rainfall amounts of 1-3 inches
are forecast at most locations, and a higher potential for
higher amounts of 3-5 inches is expected across most of inland
southeast GA and northern portions of the Suwannee Valley. The
Flood Watch has been expanded to cover most of inland southeast GA
and northern portions of the Suwannee Valley for this potential.
Localized higher totals are possible across the rest of the
Interstate 10 corridor in northeast FL, where a Slight Risk of
Excessive Rainfall has been issued by the Weather Prediction
Center. We may expand the Flood Watch later today across portions
of northeast FL based on forecast trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  56  72  45 /  90  90  40   0
SSI  74  61  71  50 /  80 100  70   0
JAX  79  61  74  48 /  80 100  70   0
SGJ  81  65  75  53 /  50  70  60   0
GNV  80  62  75  48 /  60  90  70   0
OCF  83  63  77  48 /  50  90  60   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for FLZ021-120-220-322-522.

     High Rip Current Risk through late tonight for FLZ124-125-133-
     138.

GA...Flood Watch through late tonight for GAZ132-134>136-149-151-152-
     162-163-250-350-364.

     High Rip Current Risk through late tonight for GAZ154-166.

AM...Small Craft Advisory until 6 AM EDT Thursday for AMZ470-472-474.

&&

In the hours before

Special weather statement, Mar 27, 3:31 AM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 AM EDT Wed Mar 27 2024

GAZ132-133-149-270915-
Atkinson GA-Coffee GA-Jeff Davis GA-
431 AM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COFFEE...NORTHWESTERN
ATKINSON AND SOUTHWESTERN JEFF DAVIS COUNTIES THROUGH 515 AM EDT...

At 430 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Willacoochee, moving northeast at 50 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Douglas, Willacoochee, Broxton, Ambrose, Pridgen, Snipesville, and
Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3171 8264 3133 8306 3136 8311 3139 8311
      3140 8314 3143 8314 3146 8315 3147 8312
      3151 8308 3156 8306 3161 8306 3163 8301
      3166 8301 3166 8300 3179 8299 3178 8292
      3179 8290 3178 8287 3182 8284 3183 8279
TIME...MOT...LOC 0830Z 225DEG 42KT 3146 8308

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Mar 27, 4:11 AM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
511 AM EDT Wed Mar 27 2024

GAZ133-135-270930-
Appling GA-Jeff Davis GA-
511 AM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT JEFF DAVIS AND NORTHWESTERN
APPLING COUNTIES THROUGH 530 AM EDT...

At 510 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hazlehurst, moving northeast at 55 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hazlehurst, Graham, Plant Hatch, and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3195 8239 3196 8238 3194 8238 3194 8231
      3195 8231 3193 8230 3193 8227 3170 8262
      3182 8281 3184 8278 3185 8279 3186 8276
      3191 8268 3192 8268 3193 8259 3196 8256
      3195 8249 3197 8250 3197 8247
TIME...MOT...LOC 0910Z 229DEG 48KT 3186 8261

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Mar 27, 7:24 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
824 AM EDT Wed Mar 27 2024

FLZ035-522-271315-
Southwestern Columbia FL-Gilchrist FL-
824 AM EDT Wed Mar 27 2024

...STRONG THUNDERSTORMS WILL IMPACT GILCHRIST AND SOUTHERN COLUMBIA
COUNTIES THROUGH 915 AM EDT...

At 823 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Steinhatchee to 32 miles
southwest of Horseshoe Point. Movement was east at 40 mph.

HAZARD...Wind gusts around 40 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Trenton and Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2973 8295 2975 8294 2976 8295
      2977 8295 2980 8292 2980 8293 2982 8293
      2983 8289 2988 8288 2989 8270 2958 8280
      2959 8294 2958 8295 2962 8297
TIME...MOT...LOC 1223Z 275DEG 35KT 2980 8327 2900 8352

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23

The radar

The Moody AFB radar (KVAX), 139 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gilchrist

When
March 27, 7:55 AM EST
Where
Gilchrist County, 2.16 mi NNW of Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.650, -82.830

Several trees and branches were blown down between Trenton and Bell. The time of damage was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164274.